Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 36, NWS Rapid City, SD

June 6, 2011Todd County, Tripp County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 6, 2011, 5:54 PM CDT for Todd County, Tripp County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2011, 5:54 PM CDT (22:54 UTC)
Expired
Jun 6, 2011, 6:45 PM CDT
In force
51 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Todd County, SD, Tripp County, SD

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 4:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
3413 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:39 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 6, 3:39 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT MON JUN 6 2011

.DISCUSSION...20Z SURFACE ANALYSIS HAS LOW PRESSURE OVER NORTHWEST
WYOMING WITH FRONTAL BOUNDARY DRAPED WEST TO EAST ACROSS NORTHERN
WYOMING INTO CENTRAL SOUTH DAKOTA. TEMPERATURES ARE IN THE 80S AND
90S...WITH LIGHT SOUTHERLY WINDS SOUTH OF THE BOUNDARY...AND EAST
TO NORTHEAST WINDS NORTH OF THE BOUNDARY. SKIES ARE MOSTLY CLEAR
ACROSS THE AREA WITH SOME CUMULUS DEVELOPMENT ACROSS NORTHEAST
WYOMING AND THE BLACK HILLS. UPPER LEVEL ANALYSIS HAS RIDGING
ACROSS THE CENTRAL AND NORTHERN PLAINS WITH STRONG UPPER LOW
MOVING EAST ACROSS NORTHERN NEVADA.

FOR THIS EVENING...UPPER LEVEL RIDGE WILL SHIFT EAST WITH UPPER
FLOW BECOMING MORE SOUTHWESTERLY. AS SURFACE LOW APPROACHES THE
AREA THIS EVENING...COULD SEE SOME ADDITIONAL THUNDERSTORMS
DEVELOP ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA.
SOUTHERLY LOW LEVEL FLOW WILL INCREASE THROUGH THE EVENING WITH 60
KNOT JET DEVELOPING AFTER MIDNIGHT. BEST INSTABILITY SHOULD BE
ALONG AND NORTH OF FRONTAL BOUNDARY WHICH SHOULD SLOWLY LIFT NORTH
THROUGH THE EVENING. WITH CAPE VALUES UPWARDS OF 2000 J/KG AND
MODEST SHEAR...LARGE HAIL SHOULD BE THE MAIN THREAT. THERE IS A
SMALL THREAT OF TORNADOES ALONG AND JUST NORTH OF THE FRONTAL
BOUNDARY. 18Z NAM PLACES BEST INSTABILITY AXIS ACROSS NORTHWEST
SOUTH DAKOTA AFTER 00Z.

AFTER MIDNIGHT...GUIDANCE INDICATING A STRONG 7-8MB PRESSURE
GRADIENT ACROSS THE BLACK HILLS WITH 50-70 KNOT BOUNDARY LAYER
WINDS. THIS SCENARIO SHOULD PRODUCE SOME VERY WINDY CONDITIONS
ACROSS THE HIGHER ELEVATIONS OF THE BLACK HILLS AND THE FOOTHILLS
LATE TONIGHT. A HIGH WIND WARNING WILL BE IN PLACE FROM MIDNIGHT
INTO TUESDAY MORNING.

ON TUESDAY...STRONG GUSTY WINDS WILL PERSIST THROUGH THE EARLY
MORNING HOURS ACROSS THE BLACK HILLS AND FOOTHILLS...DIMINISHING A
BIT BY LATE IN THE MORNING. UPPER LOW LIFTS ACROSS MONTANA BEFORE
PUSHING INTO SASKATCHEWAN/MANITOBA TUESDAY NIGHT. MOST OF THE
PRECIP WILL REMAIN NORTH OF THE AREA...THOUGH SOME SHRA/TSRA MAY
CLIP NE WYO INTO NW SD. BREEZY WESTERLY WINDS ARE EXPECTED FOR THE
REMAINDER OF THE DAY ACROSS THE AREA AS THE SURFACE LOW SLIDES
ACROSS NORTH DAKOTA. COLD FRONT STARTS TO SHIFT INTO NWRN
SODAK/NERN WYOMING BY LATE AFTERNOON...MODERATING TEMPERATURES
SOME...WHILE AHEAD OF THE FRONT TEMPS WILL REMAIN ABOVE AVERAGE.
COLD FRONT WILL CONTINUE TO PUSH ACROSS THE AREA OVERNIGHT.

FOR WEDNESDAY...MUCH COOLER TEMPS ARE EXPECTED IN THE WAKE OF THE
COLD FRONT. ACTIVE SOUTHWESTERLY FLOW ALOFT WILL BRING CHANCES FOR
SHOWERS/ISOLD TSRA...PARTICULARLY TOWARDS EVENING AS A WEAK WAVE
SLIDES THROUGH CENTRAL WYOMING.

EXTENDED...A COUPLE OF UPPER LEVEL TROUGHS WILL BRING A DAILY CHANCE
OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO MUCH OF THE
FORECAST AREA THURSDAY THROUGH THE WEEKEND. RELATIVELY COOL
TEMPERATURES THURSDAY AND FRIDAY WILL MODERATE INTO THE WEEKEND
AS THERMAL RIDGE BUILDS BACK INTO THE CWA.

&&

.AVIATION...MAINLY VFR CONDITIONS ARE EXPECTED TONIGHT WITH ISOLATED
TO SCATTERED TSRA. LARGE HAIL AND DAMAGING WIND GUSTS ARE
POSSIBLE NEAR ANY THUNDERSTORMS THAT MAY DEVELOP.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 10 AM MDT TUESDAY FOR
     CENTRAL BLACK HILLS-HERMOSA FOOT HILLS-NORTHERN BLACK HILLS-
     NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN BLACK HILLS-
     STURGIS/PIEDMONT FOOT HILLS.

WY...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 10 AM MDT TUESDAY FOR
     WYOMING BLACK HILLS.

&&
Hazardous weather outlook, Jun 6, 4:18 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
318 PM MDT MON JUN 6 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
318 PM MDT (418 PM CDT) MON JUN 6 2011

...HIGH WIND WARNING FROM MIDNIGHT THROUGH TUESDAY MORNING FOR THE
BLACK HILLS AND FOOTHILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA LATE THIS
AFTERNOON INTO THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF
THESE STORMS MAY BECOME SEVERE OVER PORTIONS OF NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE
THE MAIN THREATS...THOUGH AN ISOLATED TORNADO WILL ALSO BE POSSIBLE
LATE THIS AFTERNOON INTO EARLY THIS EVENING.

AFTER MIDNIGHT...A STRONG PRESSURE GRADIENT WILL DEVELOP ACROSS THE
BLACK HILLS. WEST TO SOUTHWEST WINDS OF 25 TO 45 MPH WITH GUSTS 60
MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE INTO EARLY TUESDAY
MORNING. CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST EACH
DAY OVER VARIOUS PARTS OF THE AREA FROM TUESDAY THROUGH SUNDAY AS A
VARIETY OF DISTURBANCES MOVE THROUGH. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW STORMS MAY BE CAPABLE OF BECOMING
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 6, 5:36 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
436 PM MDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     22 S MISSION            42.99N 100.66W
06/06/2011  E60 MPH          CHERRY             NE   TRAINED SPOTTER

0330 PM     TSTM WND DMG     14 S MISSION            43.11N 100.61W
06/06/2011                   TODD               SD   TRAINED SPOTTER

            HIGH WIND BLEW THE TOP OFF A GRAIN BIN

0330 PM     TSTM WND GST     14 S MISSION            43.11N 100.61W
06/06/2011  E70 MPH          TODD               SD   TRAINED SPOTTER

0415 PM     TSTM WND GST     22 S MISSION            42.99N 100.66W
06/06/2011  E60 MPH          CHERRY             NE   TRAINED SPOTTER

            LOTS OF PEA SIZE HAIL AND HEAVY RAIN

0400 PM     TSTM WND GST     7 SE MISSION            43.23N 100.56W
06/06/2011  E60 MPH          TODD               SD   PUBLIC

&&

WFO UNR
Local storm report, Jun 6, 5:48 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
448 PM MDT MON JUN 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     21 S MISSION            43.00N 100.66W
06/06/2011  E60.00 MPH       TODD               SD   TRAINED SPOTTER

0415 PM     TSTM WND GST     21 S MISSION            43.00N 100.66W
06/06/2011  E60.00 MPH       TODD               SD   TRAINED SPOTTER

            LOTS OF PEA SIZE HAIL AND HEAVY RAIN

&&

WFO UNR

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:04 PM CDTHigh Wind WarningUNRCuster, Lawrence, Meade, Pennington14 hr
Jun 6, 4:14 PM CDTSevere Thunderstorm WarningUNRTodd61 min
Jun 6, 4:38 PM CDTSevere Thunderstorm WarningUNRTodd37 min
Jun 6, 5:08 PM CDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp52 min
Jun 6, 5:58 PM CDTSevere Thunderstorm WarningUNRMellette, Todd28 min
Jun 6, 6:24 PM CDTSevere Thunderstorm WarningUNRTripp51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.